Heat, Inland Sussex
- When
- July 1, 11:00 AM EST to 7:00 PM EST
- Where
- Inland Sussex forecast zone
- Reported by
- ASOS
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
More humid air returned on July 1st as an ongoing heat wave persisted across the state of Delaware. Afternoon heat index values reached around 100 degrees.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
More humid air returned on July 1st as an ongoing heat wave persisted across the state of Delaware. Afternoon heat index values reached around 100 degrees. High temperatures included 99 degrees in Georgetown (Sussex County), 96 degrees in Dover (Kent County) and 95 degrees at the New Castle County Airport. The racing card at Delaware Park (New Castle County) was canceled on the 1st. A weak cold front moved through the state overnight on the 1st. It was not enough to end the heat wave, but dropped humidity levels (and subsequently the heat index) lower on the 2nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 1, 8:41 AM EST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
941 AM EDT SUN JUL 1 2012
.SYNOPSIS...
AN AREA OF HIGH PRESSURE GENERALLY REMAINS SITUATED NEAR THE
SOUTHEASTERN STATES THROUGH NEXT WEEK. MEANWHILE, A WEAK COLD FRONT
WILL CROSS THE AREA BY THIS EVENING AND THEN STALL JUST TO OUR
SOUTH MONDAY. THIS BOUNDARY IS THEN FORECAST TO LIFT BACK NORTHEAST
AS A WARM FRONT TUESDAY INTO WEDNESDAY. THE NEXT COLD FRONT MOVES
THROUGH LATER WEDNESDAY INTO THURSDAY, BEFORE STALLING ACROSS THE
MID ATLANTIC FRIDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ANOTHER HOT AND SOMEWHAT HUMID DAY IS EXPECTED ACROSS THE AREA.
DRIER AIR IS WORKING ITS WAY FROM THE NORTH AND WEST BEHIND A
DIFFUSE FRONT WHICH IS JUST TO THE NORTH OF OUR CWA. THE TEMPERATURES
WILL BE AS HIGH AS RECENT DAYS...BUT HUMIDITY LEVELS WILL BE MORE
MODERATE. IT WAS DECIDED TO LEAVE THE EXCESSIVE HEAT FLAG UP FOR
THE URBAN AREAS FOR TODAY...ALTHOUGH IT MAY BE MORE MARGINAL WITH
THE LOWER DEW POINTS.
A SHARPENING TROUGH ACROSS THE NORTHEAST AND A FEW WEAK SHORT
WAVES WILL AFFECT THE AREAS AND WIDELY SCT CONVECTION IS POSSIBLE.
MODELS HAVE BEEN HINTING AT OUR EASTERN NEW JERSEY AND DELMARVA
ZONES HAVING THE BETTER CHANCE AT SEEING THIS AFTERNOONS
CONVECTION. A MID-MORNING LAPS SOUNDING SHOWS VERY GOOD
INSTABILITY ACROSS OUR ENTIRE AREA BUT WITH PLENTY OF DRYING
TAKING PLACE IN THE LOW-LEVELS IT WILL BE HARD PRESSED TO SEE MORE
ORGANIZED CONVECTION TAKING PLACE...ESPECIALLY SINCE THE ONLY
SURFACE BASED FOCUS TODAY WOULD BE THE DIFFUSE COOL FRONT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
ANY RESIDUAL CONVECTION WILL DIMINISH THIS EVENING AND SKIES WILL
BECOME MAINLY CLR OVERNIGHT. LOW TEMPERATURES WILL DROP INTO THE
60S IN MOST AREAS WITH SOME LOW 70S OVER THE URBAN AREAS. WINDS
WILL BE LIGHT TONIGHT FROM THE NORTH OR NORTHWEST.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
GENERALLY HOT AND HUMID CONDITIONS THROUGH THE PERIOD.
TEMPERATURES WILL RUN 4 TO 8 DEGREES ABOVE NORMAL DURING THIS TIME
FRAME. NO PERIODS OF EXTREME HEAT EXPECTED, BUT NO SIGNIFICANT
COOLING EITHER.
FRONTAL BOUNDARY LINGERS OVER OR NEAR THE REGION THROUGH THE
PERIOD..RESULTING IN POSSIBLE THUNDERSTORM ACTIVITY EACH DAY. BUT
THE BEST CHANCES ARE IN THE WEDNESDAY-THURSDAY TIME-FRAME, WHEN THE
BEST SYNOPTIC FORCING IS EXPECTED TO OCCUR.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
GOOD FLYING CONDITIONS EXPECTED TODAY AND TONIGHT. SOME PATCHY MID
LEVEL CLOUDINESS WILL GIVE WAY TO MOSTLY SUNNY SKIES BY LATE
MORNING. WINDS TODAY WILL BE MOSTLY WEST TRENDING TOWARD NORTHWEST
BY EVENING. WIND SPEEDS WILL MOSTLY BE 5 TO 10 KTS DURING THE BEST
MIXING TODAY. A FEW POP- UP SHOWERS/TSTMS ARE POSSIBLE THIS
AFTERNOON AND EARLY EVENING. THE PLACEMENT/TIMING OF ANY
CONVECTION IS NOT KNOWN WELL ENOUGH TO PLACE IN THE TAFS ATTM.
SKIES WILL BECOME MAINLY CLR TONIGHT WITH LIGHT WINDS FROM THE
NORTH EXPECTED.
OUTLOOK...
MONDAY AND TUESDAY...VFR..ALTHOUGH THERE STILL REMAINS
THE CHANCE FOR A FEW SHOWERS AND THUNDERSTORMS ESPECIALLY DURING
THE AFTERNOON AND EVENING HOURS.
WEDNESDAY AND THURSDAY...A COLD FRONT NEAR THE REGION SHOULD
INITIATE SCATTERED SHOWERS AND THUNDERSTORMS. THEREFORE, LOCAL
SUB-VFR CONDITIONS ARE POSSIBLE ALONG WITH LOCALLY GUSTY WINDS.
&&
.MARINE...
A SMALL PRESSURE GRADIENT OVER THE WATERS WILL ENSURE A CONTINUATION
OF SUB-SCA CONDITIONS TODAY AND TONIGHT. WINDS WILL MOSTLY BE SW
TODAY AND WRLY TONIGHT WITH SPEEDS MOSTLY 5 TO 10 KTS. SEAS ON THE
OCEAN WILL RANGE 2 TO 3 FEET. FAIR WEATHER IS EXPECTED THIS MORNING
AND A FEW WIDELY SCT TSTMS ARE POSSIBLE THIS AFTERNOON AND EARLY
THIS EVENING. GUSTY WINDS AND LOCALLY HIGHER SEAS POSSIBLE IN
TSTMS.
OUTLOOK...
CONDITIONS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA THROUGHOUT THE OUTLOOK PERIOD. THE GREATEST
MARINE HAZARD WILL BE STRONGER GUSTS AND LIGHTNING IN
THUNDERSTORMS. THE BEST CHANCE FOR THUNDERSTORMS IS IN THE
WEDNESDAY/THURSDAY TIME-FRAME.
&&
.TIDES/COASTAL FLOODING...
THE UPCOMING FULL MOON IS HAVING AN INFLUENCE ON THE DAILY TIDES
WITH THE HIGHER OF THE TWO DAILY TIDES APPROACHING THE MINOR TIDAL
LEVELS MONDAY AND TUESDAY. UPCOMING SHIFTS WILL EVALUATE THE
LEVELS AND ISSUE STATEMENTS IF NEEDED.
THE FULL MOON OCCURS ON TUESDAY AND THE ASTRONOMICAL TIDE IS
GENERALLY WITHIN 0.3 FEET OF THE MINOR TIDAL FLOODING CRITERIA.
&&
.CLIMATE...
TEMPERATURES ARE EXPECTED TO REACH WELL INTO THE 90S THROUGH SUNDAY.
BELOW ARE THE RECORD HIGH TEMPERATURES AND MOST RECENT YEAR OF
OCCURRENCE FOR JUNE 30 AND JULY 1 FOR OUR EIGHT CLIMATE SITES.
JULY 1
PHL 102 - 1901
ACY 99 - 1968
ILG 97 - 1963
ABE 97 - 1963
TTN 98 - 1945
RDG 101 - 1901
GED 98 - 1964
MPO 88 - 1968
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
PAZ067>071.
NJ...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR NJZ015-
017>019.
DE...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR DEZ001.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...O'HARA
NEAR TERM...HEAVENER/O'HARA
SHORT TERM...O'HARA
LONG TERM...SZATKOWSKI
AVIATION...O'HARA
MARINE...O'HARA
TIDES/COASTAL FLOODING...
CLIMATE...KLINEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 403 AM EDT SUN JUL 1 2012 DEZ002>004-MDZ008-012-015-019-020-NJZ001-007>010-012>014-016-020>027- PAZ054-055-060>062-020815- KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-ATLANTIC- CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- 403 AM EDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. HEAT INDICES COULD REACH THE MID OR UPPER 90S THIS AFTERNOON FROM THE DELAWARE VALLEY AND AREAS SOUTH. HEAT INDICES IN THE LOW TO MID 90S WILL OCCUR ELSEWHERE...EXCEPT THE SOUTHERN POCONOS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001-NJZ015-017>019-PAZ067>071-020815- NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER- MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 403 AM EDT SUN JUL 1 2012 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-020815- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 403 AM EDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
3 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2012Every state in 2012This day in weather historyWarnings in Delaware, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389009, 389010, 389011.